Fatal methaemoglobinaemia induced by self‐poisoning with sodium nitrite

@article{Harvey2010FatalMI,
  title={Fatal methaemoglobinaemia induced by self‐poisoning with sodium nitrite},
  author={Martyn Harvey and Grant Cave and Giles Chanwai},
  journal={Emergency Medicine Australasia},
  year={2010},
  volume={22}
}
Inadvertent ingestion of sodium nitrite is known to precipitate metheamoglobinaemia. No cases exist, however, of intentional suicide by methaemoglobinaemia following self‐poisoning with sodium nitrite. A 76‐year‐old man collapsed and rapidly developed brady‐asystolic cardiac arrest 25 min following self‐poisoning with an unknown quantity of crystalline sodium nitrite. On arrival in the ED the patient was asystolic with cardiopulmonary resuscitation in progress. Haemoglobin concentration was 110… 

Severe Methemoglobinemia due to Sodium Nitrite Poisoning

The patient's consciousness improved and he could recall ingesting approximately 15 g sodium nitrite about 1 hour before he was brought to the authors' hospital, and he was discharged on day 7 without neurologic impairment.

Fatal Sodium Nitrite Poisoning: Key Considerations for Prehospital Providers

EMS professionals should consider sodium nitrite toxicity in patients with a suspected overdose who present with a cyanotic appearance, pulse oximetry that remains around 85% despite oxygen, and dark brown blood seen on venipuncture.

A Rare Case of Fatal Self-Poisoning With Sodium Nitrite: Autopsy and Toxicological Findings.

A case of fatal self-poisoning with sodium nitrite is described, and the article focuses on the autoptic and toxicological investigations that enabled the correct diagnosis to be established.

A non-fatal intoxication with a high-dose sodium nitrate

A 67-year-old man accidentally ingested 75 g of sodium nitrate and had instant gastrointestinal symptoms, but there were no signs of central or peripheral cyanosis and he made an uneventful recovery.

Sodium Nitrite Intoxication and Death: Summarizing Evidence to Facilitate Diagnosis

Sodium-nitrite-related deaths represent a challenge for forensic pathologists; therefore, it is important to promptly recognize the essential features and perform the necessary and unrepeatable examinations for the correct diagnosis of the cause of death.

Survival after self‐poisoning with sodium nitrite: A case report

This case report describes an intentional sodium nitrite ingestion with favorable outcomes and highlights the proper treatment of this ingestion with intravenous methylene blue.

Increasing use of sodium nitrite in suicides—an emerging trend

While autopsy findings were generally consistent with the literature, scene findings emphasized the accessibility of sodium nitrite to the general public as well as important analytical limitations in the evaluation of suspected cases.

Sodium nitrite food poisoning in one family

The presented cases illustrate the necessity of close cooperation between the authorities, medical staff, veterinary inspectorate, and forensic pathologists in determining the source of poisoning, the cause of death of the victim, and preventing the outbreak of poisoning among a greater number of consumers.

References

SHOWING 1-10 OF 21 REFERENCES

Hyperbaric Oxygenation in the Treatment of Life-Threatening Isobutyl Nitrite-Induced Methemoglobinemia—A Case Report

The case of a 35-year-old female patient with severe life-threatening isobutyl nitrite-induced methemoglobinemia of 75% of total hemoglobin is described, and Toluidine-blue was administered as first-line antidotal therapy immediately, followed by hyperbaric oxygenation.

Extreme methaemoglobinaemia secondary to recreational use of amyl nitrite.

A case of extreme, life-threatening methaemoglobinaemia due to the recreational use of amyl (isobutyl) nitrite is presented and no case has been found in the literature where the MetHb level was so high.

Fatal methemoglobinemia caused by liniment solutions containing sodium nitrite.

Autopsy findings showed no significant macroscopic or microscopic findings except blood tinted chocolate brown color and chronic atopic dermatitis over the whole surface of the body.

Drug-Induced Methaemoglobinaemia

Methaemoglobinaemia is treated with intravenous methylene blue (methyl-thioninium chloride; 1 to 2 mg/kg of a 1% solution) and if the patient does not respond, perhaps because of glucose-6-phosphate dehydrogenase deficiency or continued presence of toxin, admission to an intensive care unit and exchange transfusion may be required.

Fatal methaemoglobinaemia in a dental nurse. A case of sodium nitrite poisoning.

  • W. Gowans
  • Medicine
    The British journal of general practice : the journal of the Royal College of General Practitioners
  • 1990
Methaemoglobinaemia should be considered as a diagnosis in any patient with significant central cyanosis in whom there is no obvious cardiorespiratory cause and its storage made correspondingly more secure.

Nitrite‐induced methaemoglobinaemia – aetiology, diagnosis and treatment

Both clinical and laboratory diagnostic difficulties were encountered and the pitfalls of pulse oximeter, blood gas analysis and co‐oximeter interpretation during diagnosis and after methylene blue administration are discussed.

Methemoglobinemia resulting from absorption of nitrates.

Three cases of toxic methemoglobinemia resulted from absorption of nitrate salts through burned skin areas and the importance of rapid diagnosis and treatment is emphasized.

Occupational Methaemoglobinaemia

Patients with features and/or methaemoglobin concentrations of 30–50%, should be administered methylene blue 1–2 mg/kg/bodyweight intravenously (the dose depending on the severity of the features), whereas those with methaenoglobin concentrations exceeding 50% should be given methyleneblue 2mg/kg intravenously.

Methemoglobinemia: etiology, pharmacology, and clinical management.